My Heart Is In My Throat...Literally - page 2
OK...someone please help me. For the past 2 years I have been getting these weird palpatations, and it feels like my heart is beating in my throat. When it happens, I feel very lightheaded, like I... Read More
Dec 29, '02Sounds like PSVT to me, go to the doc, get your thyroid checked. If you take any OTC cold meds these could be implicated too. If you were vagal, your heart rate would be slow like in the 40's. Usually these things can be prevented with meds or with ablation therapy, Get checked out...soon!
Dec 29, '02i have also been having episodes of exactly the same symptoms, flo1216.
the last time it happened my husband had just left for work (an rn shift) and i was lying on the couch, freaking out, as i had been having the 'heart in throat palpitations' for 35 minutes, looked at my young kids playing innocently nearby, and thought, 'wow, if something happens to me now, what will they do?'
with them as my motivation, i drove myself down to the local emergency department, had an ecg, turned out it was svt, probably caused by stress and caffeine, not that i'd had a coffee that day, but anyway.....
this has been happening now for about 2 years, each bout lasting longer and longer, and the next time it happens i will be on a holter monitor.
it's very scary at the time, so flo1216, please get it checked out!!
Dec 29, '02Flo...please get checked out. Stay in touch and let us know what you find out and how you are doing...
Dec 29, '02Your first goal for 2003 is to do the above, wear a halter.. and have a stress test. I am sure that is the starting point for you. Check with a doc ASAP.
Dec 29, '02Thanks, guys. I wonder if it can be from ephedra? Sometimes I take it when I work out or have a lot of do, for extra energy. I don't take more than it says to. I take less. The palpitations also happen when I am NOT taking them though, in fact the usually happen when I have not taken them. Don't yell at me, please. I have been taking ephedra since high school and never had any problems until now. It may not have anythingto do with it.
Dec 29, '02Oh, I tried coughing to break it but it doesn't work. It usually just subsides on it's own in about 10 minutes. I always feel shaky afterward and tired. But does anyone think it is weird that it usually happens after I bend down?
Dec 29, '02What about an event recorder, instead of a holter monitor? Isn't that for occasional arrythmmias? I don't think it would show up on a Holter because it doesn't happen everyday.
Dec 29, '02Ephedra can cause rapid arrythmias so first stop taking ephedra. Then go to the doctor for a full lab work up & cardiac testing. There are other tests besides a holter monitor that can elicit the arrythmia & record it. It sounds like SVT - supraventricular tachycardia. If youre feeling faint when it happens, you are symptomatic. Youll look more "stupid" ignoring signs and symptoms than if you got them checked. Do you want to be coded on the floor at the nurses station when you finally do pass out?
Dec 29, '02Flo, what JT said!! EPHEDRA??? NO WONDER!! Get yourself off that stuff PRONTO! Of COURSE that can cause your heart to go wonky! So can too much caffeine, they both overstimulate the heart. Also, do you take decongestants/antahistamines? I once accidentally took 2 Clartrin Plus a few hours apart, and it kicked my heart into ventricular trigeminy. I'll never forget the look on my doc's face when he heard THAT beat through his stethescope!! Thought his eyebrows were going to disappear into his hairline!
Your symptoms sound almost like my husband's attacks of A-fib, though why you should be having that at your age is beyond me. (He has mild CAD and angina.) Anyway, you really need to get it checked out! It ain't just 'nothing' and you shouldn't be ignoring it in the hopes it will go away. As for the bending over, I have an ASD (hole between the atria) in my heart, and bending over can do strange things to my heart. An extended gardening session will sometimes cause it to beat irregularly, though not in the manner you describe. Too bad...I find weeding VERY therapeutic!Last edit by Jay-Jay on Dec 29, '02
Dec 29, '02You need to see a cardiologist. I had some "symptoms" for a very long time that I ignored. I went to the ER twice for heart palpitations because they were so bad that they made me feel nauseous. They put me on a monitor for an hour and sent me home saying it was only a few PACs and not to worry and to stop drinking caffeine. I felt like an idiot. I also could feel my heart beating in my throat whenever I bent over. I have been on BP meds for about 6 years and still have a hard time controlling my BP. My normal heart rate was always over 100.
Finally, one Sunday I had an episode of bradycardia that scared me. My heart rate was in the 40's all day and I felt very light-headed. I called my MD the next day, went to see him, and he referred me to a cardiologist. But did I go? No. It was summer and I was supposed to go to NY and help my parents move. So, I did, and packed and lifted boxes, and carried all kinds of heavy things. When I went back home, I saw the cardiologist. I told him that I had had SOB for as long as I can remember, and about the bradycardic episode, also tightening in my chest frequently that I attributed to stress.
He did some tests that showed nothing, then sent me for a treadmill stress test. I thought I was going to die. In less than 15 seconds, my heart rate was in the 180's, I couldn't breath, and my BP was soaring. They got me off the machine and I was lucky they didn't have to used the paddles one me. The next day they did a heart cath and found that I had a 100% blockage of the LDA. The only reason I wasn't dead was because somehow over time I had built up a lot of collateral circulation. They did a CABG right away, and now all of those symptoms I had ignored for such a long time are gone. I was 49 but had the symptoms for several years before the stress test.
So all that to say this - don't wait! Go see a cardiologist!
Dec 29, '02The bending-over-thing makes it sound like mitral valve prolapse. But, who knows till you get it checked out. Stop the Ephedra and all caffeine and get thee to a Cardiologist!
Dec 29, '02Hi Flo,
As all the other posts say, go see your doctor. I would also have them check your thyroid. As someone who has had a thyroid problem all her life, I have had on occasions said same palpitations. No matter what it is, you need to get it checked out.
Take it from me, waiting to hope that a health complaint (no matter what kind!) to go away can be dangerous. If I had gone to the MD weeks ago, my deep chest cold may never have developed into pneumonia.
Best of health!